Pennsylvania, 2021High Wind in Pennsylvania, March 26, 2021
March 26, 2021 · NWS CLE · 3 events in 3 counties and zones
A potent surface low moved northeastward along a stationary front from northeast Indiana to far-southern Quebec during the wee hours through early afternoon of March 26th. Simultaneously, the trailing cold front swept eastward from near the Indiana/Ohio line to near Lake Champlain and northern Chesapeake Bay.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent surface low moved northeastward along a stationary front from northeast Indiana to far-southern Quebec during the wee hours through early afternoon of March 26th. Simultaneously, the trailing cold front swept eastward from near the Indiana/Ohio line to near Lake Champlain and northern Chesapeake Bay. A tight surface pressure gradient accompanying the low and rapid surface pressure rises behind the cold front contributed to damaging wind gusts in northwest Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 26, 8:59 AM EST, 40 minutes earlier.
Area forecast discussion, Mar 26, 8:59 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
959 AM EDT Fri Mar 26 2021
.SYNOPSIS...
A potent low moves northeastward from northwest Ohio early this
morning toward southern Quebec by this early afternoon, allowing the
trailing cold front to sweep eastward through our region this
morning. Behind the front, a high pressure ridge builds eastward
through Saturday afternoon. Another low should move from the western
Great Lakes Saturday evening to southern Quebec Sunday night. This
should allow a warm front to sweep north through our region Saturday
night and be followed by another cold front sweeping eastward on
Sunday. Another high pressure ridge builds eastward later Sunday
into Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Have cancelled High Wind Warnings and wind advisories for the
areas along and west of I-71 this morning as the compact low
continues to weaken and quickly more northeast of the region.
Pressure rises up to 7 mb have also been noted with ASOS wind
gusts west of I-71 measuring sub-advisory levels (less than 40
knots). Anticipate we will be able to cancel the remaining
headlines east of I-71 sometime around the noon update as
pressure rises should continue to spread east across the area
and as the pressure gradient quickly decreases.
Previous Discussion...
A negatively-tilted shortwave trough extending from northern
Lake Michigan to WV early this morning should shift
northeastward to New England and vicinity by this early evening.
Simultaneously, the attendant and potent surface low should
move from northwest OH to central Maine. The surface warm front
extending east of the low continues advancing northward across
Lake Erie and should clear the eastern basin by 8 AM this
morning. The trailing cold front is still expected to sweep
eastward across our CWA between about 5 AM and 10 AM EDT this
morning. Scattered showers and isolated thunderstorms are
expected along and ahead of the cold front through about midday
as the front and outflow boundaries encounter strong effective
bulk shear, weak surface-based CAPE, and unusually- high PWAT
values associated with a southerly low-level return flow tapping
into abundant moisture from the Gulf of Mexico. Strong to
potentially damaging wind gusts should accompany these showers
and storms as they encounter up to several hundred J/kg of DCAPE
and their associated precip transports stronger winds aloft to
the surface. Outside of the showers and storms, southwesterly
winds gusting to 40 to 60 mph are expected in the warm sector as
a tight MSLP gradient accompanies the surface low and fairly
steep low-level lapse rates allow deeper mechanical mixing of
the boundary layer to tap into stronger flow aloft. High
temperatures will likely reach the upper 50's to lower 60's
prior to the cold frontal passage. Behind the cold front,
westerly surface winds should gust up to 40 to 60 mph for
several more hours as surface pressure rises rapidly, low-level
CAA strengthening with height steepens low-level lapse rates,
and mechanical mixing of the boundary layer continues tapping
into stronger flow aloft. The Wind Advisory and High Wind
Warning remain in effect for our CWA and their valid times were
left unchanged.
Winds will likely ease noticeably from west to east beginning this
afternoon as high pressure at the surface and aloft begins building
from the Upper Midwest and the pressure gradient relaxes at the
surface and aloft. Low-level CAA behind the cold front will allow
temperatures to tumble, overall. However, limited daytime heating
should allow a secondary peak in temperatures, ranging from the
lower 40's to mid 50's, to be reached late this afternoon.
Fair weather and much lighter surface winds are expected as high
pressure at the surface and aloft crests over our CWA tonight and
then begins to exit eastward on Saturday. Low temperatures should
reach the mid 30's to lower 40's under partly to mostly cloudy skies
tonight. On Saturday, low-level WAA on the backside of the ridge and
mainly clear to partly cloudy skies should allow afternoon highs to
reach the mid 60's to 70 degrees for most. However, a favorable
thermodynamic environment and weak surface winds should allow a Lake
Erie lake breeze to occur during the afternoon and early evening.
Highs should reach the upper 50's to lower 60's along and very near
the lakeshore.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Low pressure will deepen and track northeast through the Great Lakes
Saturday night into Sunday, forcing a cold front east across the
area early Sunday. Precip chances will increase ahead of the front,
with the highest pops east of I-71 Sunday. A few rumbles of thunder
cannot be ruled out if sufficient destabilization occurs. The front
will clear the area to the east by Sunday night, with some lake
effect precip possible across the snow belt as a thermal trough
moves southeast across Lake Erie. High pressure will quickly build
eastward across the region Monday and Monday night ending any lake
effect precip in the process. High temps Sunday will range from the
mid 50s west to the low 60s east. Highs Monday will range from the
mid 40s across northwest PA to the upper 50s across northwest
OH.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
Tuesday looks dry across the region as mid level ridging remains in
control over the area. The ECMWF tries to bring low pressure
northeast into the mid Atlantic region, but any precip should remain
will south and east of the forecast area. Precip chances will
increase Wednesday as a cold front moves into the area, and should
exit east out of the area Wednesday night. A much colder airmass
looks to take hold across the region Thursday, with northwest flow
bringing the potential for lake effect precip and a brief shot of
well below normal temperatures to begin April.
&&
.AVIATION /12Z Friday THROUGH Tuesday/...
A potent surface low over southwest ON at 11Z/Fri should move
east-northeastward to near Nova Scotia by 12Z/Sat. As of 11Z,
the low's trailing cold front was located just west of KPCW and
KMNN. This front will continue moving eastward and should clear
the region between about 14:30Z and 15:30Z/Fri. Breezy
southwesterly surface winds gusting up to 30 to 50 knots ahead
of the cold front shift to westerly behind the front and will
likely remain that gusty for several more hours. Thereafter,
westerly winds ease gradually as the surface pressure gradient
relaxes via high pressure building from the west.
Widespread VFR to MVFR ceilings are expected through the TAF
period, while brief IFR ceilings are possible ahead of and for
several hours behind the cold front. Isolated showers and
thunderstorms are possible along and ahead of the front. Brief
surface gusts up to 50 knots may accompany the storms. Also,
brief MVFR to IFR visibility may accompany pockets of heavier
rainfall.
Outlook...Non-VFR possible Saturday night into Sunday with
periods of rain and isolated thunderstorms. The rain may mix
with or change to wet snow before ending Sunday night.
&&
.MARINE...
Left the Gale Warning in effect for the entire lake this morning as
low pressure is about to track over the western basin. Some concern
that areas west of the Islands will struggle to see gales as the
best 925mb winds will remain east of the Islands through the
morning. It will be a quick gale event with winds ramping up quickly
through 12Z as the low moves northeast of the lake. Winds subside
quickly from west to east across the lake this afternoon as high
pressure builds over the lake. This will bring light southerly to
westerly winds tonight into Saturday morning. Another low tracking
northeast through the Great Lakes Saturday night into Sunday will
bring a cold front east across the lake. Light southerly winds ahead
of the front will quickly become west to northwest 15-25 kts behind
the front Sunday into Sunday night. Northwest winds will slowly
subside Monday as high pressure quickly builds east across the lake.
Southerly winds increase Monday night through Tuesday as another
cold front approaches the lake from the west.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 3 PM EDT this afternoon for OHZ012>014-
021>023-032-033-089.
High Wind Warning until noon EDT today for OHZ010-011-020-031-
038.
PA...High Wind Warning until 3 PM EDT this afternoon for PAZ001.
Wind Advisory until 3 PM EDT this afternoon for PAZ002-003.
MARINE...Low Water Advisory until 4 PM EDT this afternoon for
LEZ142>144-162>164.
Small Craft Advisory until 4 PM EDT this afternoon for
LEZ142>144.
Gale Warning until 4 PM EDT this afternoon for LEZ145-146-165-
166.
Gale Warning until 6 PM EDT this evening for LEZ147>149-
167>169.
&&
SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Kahn
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Jaszka
MARINE...GreenawaltHazardous weather outlook, Mar 26, 9:23 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1023 AM EDT Fri Mar 26 2021
OHZ003-006>009-017>019-027>030-036-037-047-271430-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Knox-
1023 AM EDT Fri Mar 26 2021
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012>014-021>023-032-033-089-PAZ001-271430-
Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-
1023 AM EDT Fri Mar 26 2021
...HIGH WIND WARNING IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010-011-020-031-038-271430-
Lorain-Cuyahoga-Medina-Wayne-Holmes-
1023 AM EDT Fri Mar 26 2021
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>144-162>164-271430-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
1023 AM EDT Fri Mar 26 2021
...LOW WATER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ145-146-165-166-271430-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-
1023 AM EDT Fri Mar 26 2021
...GALE WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-147>149-167>169-271430-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on-
the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-
the-Lake to Conneaut OH beyond 5 nm off shoreline to US-
Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1023 AM EDT Fri Mar 26 2021
...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ002-003-271430-
Southern Erie-Crawford-
1023 AM EDT Fri Mar 26 2021
...WIND ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 26, 8:09 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
909 AM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM NON-TSTM WND DMG 2 SSW AUSTINTOWN 41.06N 80.76W
03/26/2021 MAHONING OH PUBLIC
DOWNED TREE ON 46 BETWEEN CANFIELD AND
AUSTINTOWN.
&&
ANMLocal storm report, Mar 26, 8:27 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
927 AM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM NON-TSTM WND DMG 1 E MANSFIELD 40.76N 82.51W
03/26/2021 RICHLAND OH PUBLIC
TREE DOWN.
&&
ANMLocal storm report, Mar 26, 8:38 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
938 AM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM NON-TSTM WND DMG 1 WSW GREEN 40.94N 81.50W
03/26/2021 SUMMIT OH PUBLIC
TREE DOWN ON POWERLINES ACROSS ROAD. ALSO
RECEIVED A REPORT OF A DOWNED UTILITY POLE.
&&
ANMLocal storm report, Mar 26, 8:48 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
948 AM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM NON-TSTM WND DMG 1 NE AQUILLA 41.56N 81.16W
03/26/2021 GEAUGA OH FIRE DEPT/RESCUE
TREE DOWN ON WIRES ON TAYLOR WELLS RD.
&&
ANMLocal storm report, Mar 26, 8:56 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
956 AM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND DMG 2 E FAIRVIEW PARK 41.44N 81.82W
03/26/2021 CUYAHOGA OH FIRE DEPT/RESCUE
LARGE TREE UPROOTED AND DOWN ON CAR ON
RUSTIC RD. TREE ALSO BROUGHT DOWN WIRES AND
BLOCKED ROAD. NO INJURIES REPORTED.
&&
ANMLocal storm report, Mar 26, 9:04 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1004 AM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND DMG 1 S ELYRIA 41.37N 82.11W
03/26/2021 LORAIN OH BROADCAST MEDIA
TREE DOWN ON CARPORT.
&&
ANMHigh Wind, Crawford
- When
- March 26, 9:39 AM EST
- Where
- Crawford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
The Meadville Tribune reported numerous downed trees and wires in Crawford County.
High Wind, Northern Erie
- When
- March 26, 9:56 AM EST
- Where
- Northern Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Downed trees in 4500 block of Hannon Road in Harborcreek Township.
High Wind, Southern Erie
- When
- March 26, 9:56 AM EST
- Where
- Southern Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Downed trees along Cherry Hill Road in Albion.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Massachusetts, March 26, 20211 death · 2 injured · $2,000 · 2 events
- Tornado and Damaging Winds in Vermont, March 26, 20212 injured · $150,000 · EF1 · 8 events
- High Wind in Pennsylvania, March 26, 2021$535,000 · 50 kt wind · 8 events
- High Wind in Ohio, March 26, 2021$207,000 · 50 kt wind · 6 events
- Flood and Damaging Winds in Georgia, March 26, 2021$201,000 · 65 kt wind · 3 events
- Lakeshore Flood and Damaging Winds in New York, March 26, 2021$103,000 · 59 kt wind · 16 events
- Damaging Wind and High Wind in Ohio, March 26, 2021$22,000 · 56 kt wind · 29 events
- Damaging Winds in New York, March 26, 2021$49,000 · 55 kt wind · 4 events
- Damaging Winds and Strong Wind in New York, March 26, 2021$9,000 · 50 kt wind · 8 events
- Hail in Nebraska, March 26, 20211 in hail · 7 events
- Flooding in Arkansas, March 26 to 31, 20215 events
- High Wind in West Virginia, March 26, 202150 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945046, 945047, 945048.